Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 91, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 12, 2017, 5:29 PM MDT for Hudspeth County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2017, 5:29 PM MDT (23:29 UTC)
- Expired
- Jul 12, 2017, 6:15 PM MDT
- In force
- 46 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 95 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:43 PM MDT | TSTM WND GST 59 | Fort Hancock, TX | EPZWXNET SITE AT TXDOT BUILDING. MESOWEST ID EPZ03. MAX SUSTAINED WIND 45 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -367 J/kg
- Mixed-layer LCL
- 1688 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
238
WUUS54 KEPZ 122329
SVREPZ
TXC229-130015-
/O.NEW.KEPZ.SV.W.0091.170712T2329Z-170713T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
529 PM MDT WED JUL 12 2017
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
West central Hudspeth County in southwestern Texas...
* Until 615 PM MDT
* At 529 PM MDT, a severe thunderstorm was located 4 miles northeast
of Fort Hancock, moving northwest at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Fort Hancock...
Acala...
and Mcnary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3124 10583 3129 10587 3129 10590 3131 10591
3131 10593 3134 10595 3136 10595 3137 10598
3141 10597 3142 10596 3148 10596 3163 10595
3136 10567 3123 10581
TIME...MOT...LOC 2329Z 129DEG 21KT 3135 10581
HAIL...1.50IN
WIND...60MPH
$$
GRZYWACZ2 follow-up statements
083
WWUS54 KEPZ 122350
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
550 PM MDT WED JUL 12 2017
TXC229-130015-
/O.CON.KEPZ.SV.W.0091.000000T0000Z-170713T0015Z/
Hudspeth TX-
550 PM MDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR WEST CENTRAL HUDSPETH COUNTY...
At 549 PM MDT, a severe thunderstorm was located over Fort Hancock,
moving southwest at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated. at 543 PM a 59 mph wind gust was reported
in Fort Hancock.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Hancock, Acala and Mcnary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3124 10583 3129 10587 3129 10590 3131 10591
3131 10593 3134 10595 3136 10595 3137 10598
3141 10597 3142 10596 3148 10596 3143 10590
3132 10571 3123 10581
TIME...MOT...LOC 2349Z 058DEG 8KT 3131 10584
HAIL...1.25IN
WIND...60MPH
$$
GRZYWACZ868
WWUS54 KEPZ 130016
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
616 PM MDT WED JUL 12 2017
TXC229-130026-
/O.EXP.KEPZ.SV.W.0091.000000T0000Z-170713T0015Z/
Hudspeth TX-
616 PM MDT WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HUDSPETH COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
LAT...LON 3124 10583 3129 10587 3129 10590 3131 10591
3131 10593 3134 10595 3136 10595 3137 10598
3141 10597 3142 10596 3148 10596 3143 10590
3132 10571 3123 10581
TIME...MOT...LOC 0016Z 129DEG 21KT 3140 10598
$$
GRZYWACZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:40 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 12, 3:40 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 340 PM MDT Wed Jul 12 2017 .SYNOPSIS... Scattered thunderstorms will affect southwestern New Mexico this evening, with isolated thunderstorms elsewhere. Afternoon and evening thunderstorm chances will continue to be focused west of the Rio Grande through the remainder of the week, with better thunderstorm chances across a wider area as we head into next week. && .DISCUSSION... Despite yesterday's pessimistic discussion, rather impressive thunderstorms affected southern Dona Ana and Luna County yesterday as outflow from the west increased moisture and appeared to interact with a very subtle upper-tropospheric vort max which itself was embedded in a larger scale deformation zone/PV lobe associated with a much larger upper low near the Big Bend. This was hinted at by some of the models (as mentioned in yesterday's AFD), most notably the 12Z/11 University of Arizona GFS- initialized WRF. The result was an excellent lightning show and some heavy rainfall in parts of southern Dona Ana and Luna Counties, mostly south of I-10 and just west of Santa Teresa. Cloud-to-Ground lightning strikes associated just with that one line of storms totalled 2,659 strikes between Midnight and 3 AM MDT. 1,237 strikes occurred just between Midnight and 1 AM (20 strikes per minute). That's not counting intra-cloud lightning which was nearly continuous. This evening's forecast brings new challenges. Water Vapor imagery clearly shows our large upper-tropospheric low centered over the Big Bend, with a secondary center possibly over extreme SE Chihuahua. A broad band of deformation zone/PV lobe still extends from the Texas Panhandle into north-central Chihuahua, with mid- level drying impinging on northern Otero County. The subtropical ridge has weakened considerably, and flow around its upper- tropospheric reflection is such that we have upper level confluence and convergence aloft, whereas yesterday it was diffluent flow. Normally this would suppress thunderstorm activity, but it can be overcome if low level forcing is sufficient. That appears to be the case, though convection over the Sacramento Mountains has been struggling over the past hour or so, likely due to entrainment of that drier mid-level air that is nosing in. GOES-16 (experimental/non-operational!) TPW product shows Precipitable Water has decreased to around 0.70 inches over northern Sierra and Otero Counties, but remains around 1.0 inches over most of the area, and around 1.20 inches over the Boot Heel. Per the RAP13, CAPE ranges from around 800 J/Kg around El Paso to 1500 J/Kg over Hudspeth County, and a max of over 2000 J/Kg over the Boot Heel where upper-50s/lower-60s dewpoints remain in place. CAPE is moderate but eroding (SB CIN 20-30 J/Kg). Mid-level steering flow is ideal for bringing storms from NE to SW into the lowlands. The challenge is with the "mixed signals" -- Upper/Mid-level Drying, broad Upper Convergence versus moderate instability, a good steering flow for lowland propagation, on-going convection in the right places for evening outflow convergence, and several models hinting at scattered t-storm coverage. For this evening, I basically took the same tack as yesterday, focusing PoPs further west where the total moisture is better, minimal in the far NE under the "dry nose". Kept Chance PoPs basically west of the Rio Grande (but nicking El Paso and Las Cruces), and would have gone a little higher if not for the aforementioned limiting factors. Main threats will be gusty winds (45 to 50 mph with blowing dust possible), and localized heavy rainfall. Areas and arroyo/stream basins that received good rainfall last night would be most at risk of flooding if storms develop over just the right places, but generally the arroyo flood threat would be highest over SW New Mexico (Boot Heel, Southern Grant, Luna counties). Heading into tomorrow...models overall suggest weaker instability as upper level dry nose remains in place. Placement of the subtropical ridge with respect to the upper tropospheric low (moving west of the Big Bend) still keeps most of the area under upper level convergence, and this is more likely to limit convection over the central and eastern CWA. Most favored areas will continue to be Grant/Hidalgo and western Luna Counties, with isolated thunderstorm coverage elsewhere. On Friday, the upper low begins to fall apart as it moves WSW into Central Chihuahua. Increasing low level moisture from the SE will improve instability east of El Paso, and parts of the Lower Valley and Hudspeth County may benefit from the fringes the the passing upper low as an upper and mid-level vort max rotates in from the SE as well. Friday's lowland PoPs are focused on far SW New Mexico, extreme SE El Paso County, southern Hudspeth County, with suppressed isolated PoPs elsewhere. Longer range...Saturday looks similar to Friday with precip chances still focused over SW New Mexico near the AZ border. The subtropical ridge still looks to re-establish itself over the Four Corners Region Sunday and Monday, with recycled moisture coming around in NE flow, resulting in more widely spread-out precip chances early next week. && .AVIATION...Valid 13/00Z-14/00Z... Mostly VFR conds thru period with a possibility of MVFR conds at or near thunderstorms between 22Z to 06Z. Skies remain FEW-SCT090 and FEW-BKN250. Winds will generally have a southern component with speeds between 5 to 10 kts. Except at KDMN where winds will be from the west around 5 to 10 kts thru 13Z and at KTCS where winds will be more variable with similar speeds. After 18Z tomorrow winds at all TAF sites will shift to the southeast between 10 to 15 kts. && .FIRE WEATHER... An upper level high pressure remains in the area which will keep hot temperatures. The orientation of this system is allowing for moist air from the gulf to intrude in the region. Minimum relative humidities remains for most of the period in the mid 20s and increasing toward mid next week into the 30s. This will continue the chances for isolated showers and thunderstorms in the lowlands and the scattered to numerous showers and thunderstorms in the area mountains. Wind conditions will remain between 5 to 15 mph with some occasional gusts product of thunderstorms in the area. Max vent rates appear to be good to very good in the lowlands and between good to fair in the mountains. && .PRELIMINARY POINT TEMPS/POPS... El Paso 74 96 73 93 / 20 10 20 20 Sierra Blanca 70 91 69 88 / 30 30 30 40 Las Cruces 69 96 70 92 / 20 10 20 10 Alamogordo 68 94 69 91 / 20 20 20 20 Cloudcroft 55 70 53 70 / 20 60 20 30 Truth or Consequences 71 95 69 92 / 40 20 30 20 Silver City 63 88 62 86 / 40 40 40 40 Deming 71 95 71 93 / 40 20 30 10 Lordsburg 67 94 68 92 / 60 20 50 30 West El Paso Metro 73 94 73 92 / 20 10 20 20 Dell City 68 96 65 93 / 20 20 10 20 Fort Hancock 73 96 72 92 / 30 20 30 40 Loma Linda 68 88 67 87 / 20 20 20 20 Fabens 73 96 71 93 / 20 20 20 30 Santa Teresa 71 94 71 92 / 20 10 20 20 White Sands HQ 69 95 71 92 / 20 10 20 10 Jornada Range 68 96 68 92 / 20 10 20 10 Hatch 68 98 68 93 / 30 20 20 10 Columbus 71 94 72 94 / 40 10 30 20 Orogrande 71 96 71 92 / 20 20 20 20 Mayhill 56 80 54 78 / 20 50 20 30 Mescalero 57 81 55 80 / 20 50 20 30 Timberon 56 79 55 77 / 20 60 20 30 Winston 60 86 58 83 / 40 30 30 40 Hillsboro 65 92 63 88 / 40 30 30 30 Spaceport 66 96 66 93 / 20 20 20 10 Lake Roberts 53 86 52 84 / 40 50 40 40 Hurley 64 89 63 87 / 50 30 40 30 Cliff 62 93 60 91 / 50 30 40 30 Mule Creek 65 91 64 89 / 60 50 40 30 Faywood 63 91 62 87 / 40 30 30 20 Animas 68 95 69 93 / 60 20 50 30 Hachita 67 94 70 93 / 50 20 50 20 Antelope Wells 67 91 68 91 / 50 40 50 30 Cloverdale 63 87 66 88 / 50 50 50 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 25-Hardiman / 29-Crespo
Hazardous weather outlook, Jul 12, 12:06 PM MDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1206 PM MDT Wed Jul 12 2017 NMZ401>417-TXZ418>424-131715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1206 PM MDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will affect the area this afternoon and evening, with storm coverage favoring areas west of the Rio Grande, and especially the higher terrain of the Gila Region. A slowly-approaching upper level disturbance may help maintain thunderstorms well into the evening hours. Localized heavy downpours will be the main threat, along with wind gusts to 50 mph which will cause localized blowing dust. Localized flooding may occur, especially if heavy rain falls over areas which received appreciable rainfall yesterday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will be a little more suppressed and more isolated east of the Continental Divide on Thursday. Localized downpours and wind gusts to 50 mph will continue to be the main threat. Thunderstorm coverage will improve towards the weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report significant weather to the NWS via our 800 spotter line or via Twitter with our username @NWSElPaso Hardiman
In the hours before
Special weather statement, Jul 12, 1:31 PM MDT, 3 hours 58 minutes before
Special Weather Statement National Weather Service El Paso TX 131 PM MDT WED JUL 12 2017 NMZ412-414>416-122015- Central Tularosa Basin NM- West Slopes Sacramento Mountains Below 7500 Feet NM- East Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 131 PM MDT WED JUL 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL 215 PM MDT... At 131 PM MDT, Doppler radar was tracking a strong thunderstorm over Mescalero, moving south at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mescalero, Bent and Apache Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3326 10589 3325 10567 3303 10565 3305 10595 TIME...MOT...LOC 1931Z 354DEG 9KT 3315 10579 GRZYWACZ
Special weather statement, Jul 12, 2:09 PM MDT, 3 hours 20 minutes before
Special Weather Statement National Weather Service El Paso TX 209 PM MDT WED JUL 12 2017 NMZ412-414-415-122045- Central Tularosa Basin NM- West Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 209 PM MDT WED JUL 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL 245 PM MDT... At 208 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Bent, or 11 miles west of Ruidoso, moving south at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mescalero. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3338 10593 3336 10578 3315 10576 3319 10605 TIME...MOT...LOC 2008Z 005DEG 15KT 3331 10587 GRZYWACZ
Special weather statement, Jul 12, 3:04 PM MDT, 2 hours 25 minutes before
Special Weather Statement National Weather Service El Paso TX 304 PM MDT WED JUL 12 2017 NMZ401>404-122145- Southern Gila Foothills/Mimbres Valley NM- Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM- Southwest Desert/Lower Gila River Valley NM- 304 PM MDT WED JUL 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT...NORTHWESTERN LUNA AND NORTH CENTRAL HIDALGO COUNTIES UNTIL 345 PM MDT... At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of White Signal, or 14 miles southwest of Silver City, moving southwest at 25 mph. A second storm was located about 5 miles south of White Signal. Nickel size hail and winds in excess of 40 mph with blowing dust will be possible with these storms as wind gusts ahead of them move into the Lordsburg area. Locations impacted include... Lordsburg and White Signal. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3274 10840 3247 10819 3216 10857 3252 10890 TIME...MOT...LOC 2103Z 046DEG 20KT 3264 10844 GRZYWACZ
Special weather statement, Jul 12, 5:15 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
515 PM MDT WED JUL 12 2017
NMZ405-406-122345-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
515 PM MDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HIDALGO COUNTY
UNTIL 545 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alamo Hueco, or 6 miles northeast of Antelope Wells, moving southwest
at 15 mph.
Nickel size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Antelope Wells and Alamo Hueco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3153 10852 3146 10833 3133 10837 3133 10859
3134 10865
TIME...MOT...LOC 2315Z 022DEG 15KT 3143 10846
GRZYWACZThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:37 PM MDT | Special Weather Statement | EPZ | El Paso | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.